It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-14-2004, 05:14 PM   #1
Junior Member
 
Join Date: Oct 2004
Posts: 13
DylansMom HB User
Question New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

I started Hydrochlorothiazide on Sept. 28 and I personally only think I had white coat syndrome and low hypertension readings. Right away I noticed a strange sensation in my head. Not light headedness but a fullness also with tingling. Well it got worse. I couldn't get an answer from my doctor about lowering the dose, so I did it on my own on Oct.29 and boy did I pay. I went to ER 2 days later. Dr told me to stop taking them and threw my on a calcium channel blocker-NIFEDIPINE XL. Last week A CT scan was ordered in 3 days as the DR. must have thought my head symptoms were NOT due to high BP.
I have to go down the stairs on my bottom. I walk super slow. I wear sunglasses and light bothers me. I have been housebound other than the CT scan. My life seems to falling out from under me. I can feel my pulse throb in my scull if I move too quickly or look down. I can't bend my head down at all.
Question. Do you think this happened because I lowered the HCTZ and got a BP spike of 166/101 in the ER? They checked me for Meningitis but I was ok at the time. All my symptoms got worse after this. I'm so scared thinking this will last forever or worse, it could be fatal. I'm at a loss. I also was using a steroid nasal spray and thought it might have interfered with the meds but the pharmacist told me at the time it was okay to take. One last thing. I was a coffee drinker for 15 years and weaned very quickly once I started to feel so bad since I'd lost 6 pounds (it's now 10) and I had a queasy stomach on the HCTZ. Could this have altered the blood vessels in my head? My blood work taken a week prior was all normal.
I'm just so confused and can't wait to see a Neurologist. Thanks to all who respond.

 
Sponsors Lightbulb
   
Old 11-14-2004, 08:02 PM   #2
Inactive
 
Join Date: Jan 2004
Location: western ny
Posts: 944
jtu91952 HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

I take hctz and i have ringing in the ears and sometimes the fullness in the head. That's rare though. I haven't had too many side effects from the hctz that i know about. Hctz does increase glucose and cholesterol levels though. That's why i only take half of 25 mgs.

 
Old 11-15-2004, 07:10 AM   #3
Inactive
 
Join Date: Jan 2004
Posts: 1,003
Random2 HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

Never had tingling in my head before Atenolol & Lotrel (as well as the meds that I am off of like Altace, Verapamil & Toprol (it happened a lot with Toprol). Some of these docs. need to look at the side-effects much much more closely. Ordering expensive tests right away seems a little premature.

 
Old 11-15-2004, 04:51 PM   #4
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 130
pat52 HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

HTCZ was prescribe for me about a year ago with Lotension. I too had problems-Headache /heart palps / and head felt so heavy I felt like I was going to pass out. Couldn't sit up for longer than hour! Dr didn't think it was the HTCZ changed the Lotensin to Benicar. Still same symptoms-finally too the HTCZ away and no more problems. Dr thought might be sensitive to sulfa drugs which HTCZ has. I also was ordered a CT scan any everything came out fine.

Last edited by pat52; 11-15-2004 at 05:00 PM.

 
Old 11-15-2004, 06:57 PM   #5
Senior Member
(female)
 
Join Date: Aug 2004
Posts: 248
strong_one HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

Quote:
Originally Posted by Lillians Axe
Some of these docs. need to look at the side-effects much much more closely. Ordering expensive tests right away seems a little premature.
I Agree about the Docs! They shrug it off as if you shouldn't get these side effects! BUT WE DO!!!! We wouldn't be going back if we didn't!! Helllloooo!!! When I had hives with my Atenolol, my doc told me it was due to stress and to take benadryl. I went to ER with high BP, hives and heart palps and the ER doc said it has to be an allergic reaction.

When I got put on Avapro and Avalide - I told her what my side effects were and she shrugged it off and put me at a higher dose even tho I complained about these! What the heck!!!

Anyway, it has to be a side effect! See if you get off the med and have an improvement in your symptons. Also see if you can get a second opinion!!!

I am on Lisinopril now. I had to ADVISE my doctor to let me try this since my mother takes it - it must work on me.

Last edited by strong_one; 11-15-2004 at 07:00 PM.

 
Old 11-16-2004, 04:38 AM   #6
Member
 
Join Date: Nov 2004
Posts: 58
susieq52 HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

The problem I had with HCTZ was I got real tired all the time. I quit taking after 3 days. I don't think your simptoms will last forever. I tried Zetia tabs for my blood pressure for 3 days and my back started hurting and it hurt for a month after that. I was afraid it was going to last forever. If you're not happy with your doctor after a few visits, find another doctor and keep looking until you are happy with one. Just give him a few visits to make sure he's the problem.

 
Old 11-18-2004, 06:22 AM   #7
Junior Member
 
Join Date: Oct 2004
Posts: 13
DylansMom HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

Thanks for all of the info. I heard through a nurse friend of mine that the CT scan was normal, but haven't heard this officially from the doctor. I live in Canada so you can't just pick and choose your doctor as there is a shortage of them here!
I'm glad some of you think it's from the HCTZ. I've had some improvements but still get the full head (rush of blood to the head as I wake up). I still need to wear sunglasses to look at the computer or TV and still I get the funny head after 5 mins. A physio friend of mine believes my neck is the problem.
I've been off the HCTZ 18 days now and on the Calcium channel blocker for 6. I'm praying this isn't permanent or that my doctor doesn't believe I still have the symptoms. I see her on the 29th!
I do have lots of allergies so I probably did get a reaction to something in the HCTZ. Coincidentally, my mother was put on the same CCB and she has no side effects. Of course she weighs 45 more pounds than I do. I think the 25mg dose was too strong for my weight of only 122 lbs. After all of this, I'm down to 113lbs!

 
Old 11-18-2004, 06:31 AM   #8
Inactive
 
Join Date: Jan 2004
Posts: 1,003
Random2 HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

No worries. I was 157 or so before 100 MGS of Atenolol & 5/20 of Lotrel. I'm now 150. I am 34 & 5' 11" as well. My doc. says that it is better to be too thin than overweight, so I dismiss it.

 
Old 11-18-2004, 08:22 AM   #9
Inactive
 
Join Date: Jan 2004
Location: western ny
Posts: 944
jtu91952 HB User
Re: New to Diuretics-Got bad side effects.-Now Just got a CT scan of my brain!!

On the patient info sheet it does states that hctz users should avoid bright lights or sunlight. I know when i take 25mgs of hctz i have to wear sunglasses.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flowergirl2day (16), flitz (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 12:15 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!